Tuesday, January 31, 2012

Big Words, a Simple Solution...

I've been getting dizzy. For the past few days, whenever I sit up too fast from lying down or if I move too quickly, I get that odd out-of-balance feeling and feel like I may fall over - just for a second or two. Curious as to whether this phenomenon was diet or life-threatening-malady related, I did what anyone would do: I Googled it. 

"dizzy, low carb diet" yielded the following diagnosis:

Orthostatic hypotension, also known as posutral hypotention, orthostasis, and colloquially as head rush or dizzy spell, is a form of hypotension in which a person's blood pressure suddenly falls when the person stands up or stretches. - Wikipedia.

I also found a number of forum discussions on various low-carb diet websites discussing this very problem. Some say it's sodium related. Some say it's calorie related. Some say it's fat related...and so on. But the idea that this has something to do with a lack of sodium makes the most sense to me - and it fits.

I have always had low blood pressure. I'm not on medication for it, but I usually come in around 90/50 when I'm at the doctor's office - and this is often after my morning coffee. I am on a very low calorie and low carb diet at the moment which, on its own will help the body rid itself of a lot of water. And, since I use salt very sparingly on my food, and drink two quarts of homemade iced green tea a day, I think that perhaps I do have a sodium deficiency. 

Think about it, people with high blood pressure are asked to reduce their sodium intake. This is because sodium causes the body to hold excess water intended to flush the excess salt from the body, thus thickening blood volume resulting in increased pressure within the circulatory system. If I'm flushing out all of my sodium and not consuming enough of it, my blood volume will actually decrease. 

So, I'm going to up my salt intake over the next few days and see if the spells decrease or disappear altogether. Stay tuned. I'll get you an update this weekend - oh, and will post my month 1 pics from the cut I'm on. Not sure there's a huge change, but we'll see when I take pics and measurements on Friday.

8 comments:

jaysond said...

http://www.marksdailyapple.com/low-carb-flu/#axzz1l3YVAsiu

its not the CUT!

Anonymous said...

It's cortisol. You're wearing out your adrenals. I did the same thing as you, and I'm going to tell you this right now and if you're smart you'll listen: stop fasting right now. Stop the low calorie, low carb fasting this second. You are digging yourself a whole that is going to be very hard to get out of. I did this exact thing myself and I almost destroyed myself. Dizziness is the first warning sign that your adrenals are going downhill. Next will be heart palpitations -- if you aren't getting them from time to time already -- then sleep disturbances, then hypoglycemic crashes in the middle of the night. headaches and anxiety -- serious anxiety -- will follow. I also take thyroid meds, so I know what I'm talking about. That pouchy stomach you're worried about? It's only going to get worse and you're going to start to gain weight in odd places and it will not budge. It's not salt. It's not salt. It's not salt. In fact, you need more salt right now because your body is freaking out from all the cortisol coursing through you. if you don't want to believe me now, I won't be surprised. I didn't want to believe it either, and I learned the hard way. Don't repeat my mistakes. Your fasting experiment is over -- even if you won't accept it right now. You've dieted yourself into a bad state. It's the truth -- and I thin, deep inside, you know it. The good news? You won't get fat again. I didn't. I gained a few needed pounds -- fasting made very, very thin because I did low calories, very low carb the whole time -- but i don't look very different and I still wear a size 2 and I'm your height. I eat whenever I'm hungry and I eat lots and lots of carbs. Stop now!!!

Jenn said...

Anon - It's not the fasting that's causing any of the symptoms. Perhaps I have cortisol issues but, if I do, I've always had them and it's probably more related to my thyroid meds than IFing. And I have been on a more extreme carb-cycling diet - but I eat 180g of carbs on training days. I'm only low carb on rest days and I eat tons of veggies on these days. I am sleeping well; waking refreshed and, since upping my sodium just two days ago, have been experiencing the dizziness much less frequently. I'm going to give it a bit longer.

PS, before you continue beating your anti-IF drum, check this out: http://www.leangains.com/2010/10/top-ten-fasting-myths-debunked.html

check studies 4 & 8

Jenn said...

http://www.leangains.com/2011/06/is-late-night-eating-better-for-fat.html

oops...that's the one with the studies...In the link above, it's Myth #8...Fasting increases cortisol

Anonymous said...

I followed Berkhan for almost two years. I know all about it. I read the debunked myths a thousand times trying to convince myself that it was true. Remember that you felt wired when you first started fasting? That's cortisol! It does raise cortisol, that's the clear, motivated feeling you have when you're not eating. Even Berkkan knows that. However, he eats plenty of carbs and plenty of calories when he's finished fasting so he brings down his cortisol to normal levels. He's said as much himself on other forums. He does it the right way. A small female with thyroid issues trying to desperately to lose her poochy belly? Not the same
thing. Not even close. Do a search for low carb, fasting, dizziness, adrenal problems, and high cortisol. I know you don't want to believe me now, I didn't either, but you will. I went though the exact same thing you are going through now. Don't let the sycophants tell you you're fine. Fasting does increase your cortisol, particularly in sensitive individuals, and low calories/low carb only makes it worse and help you circle the drain that much faster. You'll see.

Cindy said...

I had similar experience when I first did low carb about 5 years ago. I started supplementing potassium and that All cleared up. Now I use Electromix, and I feel fine when I fast, or eat low cal, or low carb.

jgibson706 said...

I do that whenever I have any kind of blood thinner in my system. Even if I've eaten too much garlic before a workout and I'll notice the effect. And also make sure any supplements you may be taking don't contain yohimbe. That stuff messes my heart rate/blood pressue up bad.

Jenn said...

Update - a week of increased sodium and no more dizzy spells. Also noticed my socks aren't leaving deep marks on my legs/ankles anymore. I must have been pretty dehydrated. Thanks for all of your input/support!

Search This Blog

Fierce Apparel

Text Ads

Mobile Ads

$value) { if (strpos($param, 'color_') === 0) { google_append_color($google_ad_url, $param); } else if (strpos($param, 'url') === 0) { $google_scheme = ($GLOBALS['google']['https'] == 'on') ? 'https://' : 'http://'; google_append_url($google_ad_url, $param, $google_scheme . $GLOBALS['google'][$param]); } else { google_append_globals($google_ad_url, $param); } } return $google_ad_url; } $google_ad_handle = @fopen(google_get_ad_url(), 'r'); if ($google_ad_handle) { while (!feof($google_ad_handle)) { echo fread($google_ad_handle, 8192); } fclose($google_ad_handle); } ?>